Can Humira (adalimumab) cause drug‑induced liver injury, and what are the recommended monitoring and management steps?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: August 2, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Humira-Induced Drug-Induced Liver Injury (DILI)

Yes, Humira (adalimumab) can cause drug-induced liver injury, though it is rare. The FDA label explicitly lists hepatitis and liver failure as postmarketing adverse reactions 1, and case reports document both mild transaminase elevations and severe subacute liver failure with adalimumab 2, 3.

Evidence for Adalimumab-Induced Liver Injury

The FDA drug label for Humira clearly states that liver problems can occur in people using TNF-blocker medicines, and these problems can lead to liver failure and death 1. Hepato-biliary disorders including liver failure and hepatitis are documented postmarketing adverse reactions 1.

While most reported liver toxicity from TNF-antagonists has been linked to infliximab, adalimumab has emerged as one of the drugs most commonly associated with DILI in large pharmacovigilance databases—ranking third in the FDA Adverse Event Reporting System between 1997-2019 4. Case reports document both cholestatic patterns with eosinophilic infiltration 2 and severe subacute liver failure 3 in patients without prior liver disease or other risk factors.

Clinical Presentation and Monitoring

Immediately discontinue adalimumab if liver injury is suspected and monitor closely, especially if jaundice develops 5. The FDA label instructs patients to call their doctor right away if they experience:

  • Feeling very tired
  • Poor appetite or vomiting
  • Skin or eyes appearing yellow
  • Pain on the right side of the abdomen
  • Dark urine or clay-colored bowel movements 1

The pattern of liver injury with adalimumab is predominantly hepatocellular (elevated ALT/AST more than alkaline phosphatase), though cholestatic patterns have been reported 2. Patients may develop autoimmune features including positive anti-nuclear antibodies and elevated IgG 6.

Key Monitoring Points:

  • Baseline assessment: Check liver enzymes before starting adalimumab
  • During treatment: While the FDA label doesn't mandate routine monitoring, intermittent checking of liver function tests and blood counts is prudent given reported cases of elevated transaminases and pancytopenia 7
  • High-risk patients: More vigilant monitoring if concurrent hepatotoxic medications, pre-existing liver disease, or hepatitis B carrier status 1

Management Algorithm

Step 1: Discontinue Adalimumab Immediately

The implicated agent must be stopped as soon as DILI is suspected 5. Temporal relationship is key to diagnosis—liver injury typically develops within the first few months of treatment 2, 3.

Step 2: Exclude Alternative Causes

Perform comprehensive evaluation including:

  • Viral hepatitis serologies (hepatitis A, B, C, E)
  • Autoimmune hepatitis markers (ANA, anti-smooth muscle antibody, IgG levels)
  • Cross-sectional imaging (ultrasound or CT) to exclude biliary obstruction or infiltrative disease
  • Review all concomitant medications, herbals, and dietary supplements 8
  • Check for hepatitis B reactivation if carrier status known 1

Step 3: Risk Stratification Based on Jaundice

Patients with jaundice (elevated bilirubin) require hospitalization and close monitoring as they carry approximately 10% risk of liver-related mortality or need for transplantation 5. Those with jaundice and coagulopathy need immediate inpatient management.

Step 4: Consider Corticosteroid Therapy for Severe or Prolonged Cases

If liver enzymes continue to rise or fail to improve after stopping adalimumab, particularly with autoimmune features, corticosteroids may be beneficial. Evidence from infliximab-induced DILI (a related TNF-antagonist) shows that corticosteroids lead to faster normalization of liver enzymes in patients with slow improvement despite drug cessation 6. This is particularly relevant when:

  • ALT continues rising or plateaus at high levels after stopping adalimumab
  • Autoimmune markers are positive (ANA, elevated IgG)
  • Liver biopsy shows interface hepatitis or eosinophilic infiltration

Step 5: Switching to Alternative Biologics

Importantly, switching to another TNF-antagonist (particularly adalimumab after infliximab-induced DILI) appears safe 6. In the infliximab DILI cohort, 75% received another biologic (mostly adalimumab) without recurrent liver injury. However, given this case involves adalimumab as the culprit drug, consider non-TNF biologics (IL-6 inhibitors, JAK inhibitors, or other mechanisms) depending on the underlying condition being treated.

Critical Pitfalls to Avoid

  1. Don't continue adalimumab hoping for spontaneous resolution—even mild elevations can progress to severe injury 3

  2. Don't miss hepatitis B reactivation—the FDA mandates testing before, during, and for several months after stopping adalimumab in HBV carriers 1

  3. Don't assume all liver enzyme elevations are DILI—oncology and rheumatology patients often have multiple competing causes including disease activity, concomitant medications, and infections 8

  4. Don't rechallenge with adalimumab after confirmed DILI—the risk of recurrent and potentially more severe injury is too high

  5. Don't delay evaluation in jaundiced patients—these patients need urgent assessment and potential transfer to a transplant center if acute liver failure develops

Prognosis

Most patients with adalimumab-induced DILI recover with drug discontinuation alone 2, 7. However, severe cases including subacute liver failure have been reported 3, emphasizing the importance of early recognition and cessation of therapy. The presence of jaundice is the single most important prognostic factor 5.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.